Alert archive / Virginia / Tornado Warnings in 2008

Tornado Warning 49, NWS Wakefield, VA

May 31, 2008Accomack County, Northampton County, Virginia

NWS Wakefield, VA issued this tornado warning at May 31, 2008, 10:31 PM EDT for Accomack County, Northampton County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 10:31 PM EDT (02:31 UTC)
Expired
May 31, 2008, 11:00 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Accomack County, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 010230
TORAKQ
VAC001-131-010300-
/O.NEW.KAKQ.TO.W.0049.080601T0231Z-080601T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1031 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL ACCOMACK COUNTY IN EASTERN VIRGINIA...
  NORTHEASTERN NORTHAMPTON COUNTY IN EASTERN VIRGINIA...

* UNTIL 1100 PM EDT

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WILLIS
  WHARF...OR NEAR EXMORE...MOVING EAST AT 31 MPH.

* THE TORNADO WILL BE NEAR...
  9 MILES SOUTH OF WACHAPREAGUE BY 1035 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3738 7571 3739 7574 3743 7571 3742 7574
      3743 7575 3743 7572 3745 7571 3749 7576
      3746 7581 3741 7579 3745 7589 3761 7583
      3766 7558
TIME...MOT...LOC 0231Z 279DEG 27KT 3749 7576

$$

MCNATT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 31, 10:18 PM EDT, 13 minutes earlier.

Area forecast discussion, May 31, 10:18 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1018 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA OVERNIGHT...AS A SECONDARY FRONT
CROSSES THROUGH THE REGION SUNDAY AFTERNOON INTO SUNDAY NIGHT. HIGH
PRESSURE BUILDS BACK OVER THE AREA ON MONDAY...THEN SLIDES OFF
THE COAST MONDAY NIGHT AND TUESDAY. ANOTHER COLD FRONT APPROACHES
THE REGION ON WEDNESDAY...THEN PUSHES THROUGH THE REGION WEDNESDAY
NIGHT. HIGH PRESSURE BUILDS BACK INTO THE REGION THURSDAY AND
FRIDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED GRIDS/DIGITAL DB TO REFLECT EXPIRATION OF SVR WATCH BOXES.
SEVERE THREAT NOW GREATLY DIMINISHED...ALTHOUGH SOME STRONGER LOW
TOPPED STORMS STILL ONGOING OVER THE EASTERN SHORE. WL ACCOUNT
FOR ISO/SCT THUNDER WORDING ALL ZONES THROUGH MIDNIGHT.

OTW...ACCOUNTED FOR SLIGHT CHC POPS FOR THUNDER FOR THE EASTERN
CWA UNTIL LATE THIS EVENING....AS WELL AS SOME PATHY FOG LATE
TONIGHT/ERY SUNDAY AHEAD OF COLD FRONTAL PASSAGE OVER THE EASTERN
SHORE. DEWPOINTS FINALLY START TO LEVEL OFF A BIT SUNDAY ON THE
BACK SIDE OF THE FRONT.

COLD FRNT WILL MOVE TO JUST ALNG THE CST INTO ERN NC BY 12Z SUN.
MIN TEMPS TO RANGE FROM THE MID 60S NORTHERN AREAS TO AROUND
70/LWR 70S SOUTH.

SECONDARY SFC TROUGH (ASSCD ON SRN FRINGE OF MID LVL SHORTWAVE)
WILL WARRANT ADDITIONAL POPS ON SUN...PARTICULARLY OVER THE SRN
ZONES WHERE LLVL MOISTURE (INSTBY PTNTL) WILL BE MOST FVRBL FOR
CONVECTIVE DVLPMNT. THE LIMTING FACTOR WILL BE THE DEEPENING WRLY
FLOW ABV THE SFC LAYER...WITH THE DOWNSLOPING COMPONENT ENHANCING
THE LLVL DRYING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
FLAT UPPER LVL RIDGING TO BUILD IN FROM THE W SUN NIGHT INTO MON
BEHIND THE SECONDARY TROUGH. THIS WILL CONTINUE THE DRYING TREND
FROM NW-SE ACROSS THE FCST AREA. RELATIVELY COOL SUN NIGHT (50S TO
LOWER 60S) AS HIGH BECOMES CENTERED ACROSS FCST AREA. ON MON...
THE HIGH BECOMING CENTERED OFF THE COAST WILL ENHANCE SEA/BAY
BREEZES AND KEEP COOLER TEMPS ALONG THE COASTS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS WITH PREVIOUS FCST...CONFIDENCE REMAINS A BIT LOW IN THE EXTENDED
PERIOD. TUE THRU THU HAVE WEAK SHORT WAVES IN STRONG MID TO UPR LVL
FLOW...AS UPR LVL RIDGE SLOLY BLDS OVER THE MID ATLC. HAVE A CHC PCP
THRU THIS PD WITH BEST CHC WED AND WED NIGHT...AND AGAIN THU NIGHT.
WITH RAPID FLOW AND WEAK WAVES...HAVE LOW CONFIDENCE IN THE TIMING
OF THE PRECIP. TEMPS MOSTLY SEASONAL THRU THE PD...WITH A SLIGHT
WARMING TREND TUE THRU THU AS RIDGE BLDS. TEMPS START OUT IN THE
L-M80S...EXCEPT FOR U70S NEAR THE COAST. BY THU EXPECT TEMPS IN THE
M-U80S INLAND AND NEAR 80 ALONG THE COAST. NOT MUCH CHANGE IN TEMP
THU THRU SAT AS UPR LVL RIDGE STAYS ANCHORED OFF THE MID ATLC. LTL
IN THE WAY OF AVAILABLE MOISTURE OR CONVECTIVE TRIGGERS...AND HAVE
KEPT SCHC TO CHC PRECIP FOR THU AND FRI.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...

AS THE EVENING PROGRESSES EXPECT MOSTLY VFR OVER TAF SITES SOUTH OF
SBY...HOWEVER HAVE INCLUDED A PERIOD FOR DECREASED VSBY AT SBY ALONG
WITH RIC. WOULD BE SURPRISED TO GET PATCHY FOG AT OTHER SITES BUT
DONT XPCT TO BE SIGNIFICANT. VFR CONDS WITH SOME EARLY CLDS ON
SUN...THEN PARTLY SUNNY FOR THE AFTERNOON. WEAK SECONDARY FRONT
AND LOW PRES WILL AFFECT THE SRN PART OF THE CWA LATE SUN/MON WITH
CHC OF MVFR CIGS AND SOME -RA. THIS MIGHT AFFECT PHF/ORF/ECG.

&&

.MARINE...
STEADY GUSTS TO 20+ KT OVER MOST OF THE CHES BAY...AND 44009 NOW
SHOWING SCA CRITERIA WITH GUSTS TO 25 KT AND SEAS NEAR 5 FT.
EXPECT ENTIRE CSTL WTRS TO REACH SCA CRITERIA DURING AFTN AS WND
GUSTS TO 30+ KT PSBL WITH FRONT APPROACHING. EXPECT 4-6 FT SEAS
OVER THE CSTL WTRS THRU THE AFTN/EVEN PERIOD. ONCE FRONT MVS
THROUGH...WINDS DROP OFF PRETTY QUICKLY AND FLAGS ARE DROPPED LATE
TONIGHT/EARLY TOMORROW MORNING.

ANOTHER FRNT DROPS THRU SUN AFTN INTO SUN NGT...BUT NO SCA CONDS
EXPECTED. HI PRES BLDS INTO THE REGION THEN OFF THE CST MON INTO TUE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ633-654-656-
     658.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ650-652.

&&

SYNOPSIS...BKH/MAM
NEAR TERM...BKH/MAM
SHORT TERM...BKH
LONG TERM...ALS
AVIATION...JEF/KLL
MARINE...ALS
Hazardous weather outlook, May 31, 9:01 PM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
901 PM EDT SAT MAY 31 2008

MDZ024-025-NCZ012>017-030>032-102-VAZ048-049-060>063-065>073-079>100-
020115-
INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
901 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-654-656-658-020115-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
901 PM EDT SAT MAY 31 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-020115-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
901 PM EDT SAT MAY 31 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631-632-020115-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
901 PM EDT SAT MAY 31 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ064-074>078-020115-
DORCHESTER-WICOMICO-SOMERSET-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-
901 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND
THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-020115-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
901 PM EDT SAT MAY 31 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 31, 7:07 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     ETNA MILLS              37.77N 77.27W
05/31/2008                   KING WILLIAM       VA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN AND STRUCTURAL DAMAGE ALONG ETNA
            MILLS ROAD...POSSIBLE TORNADO TOUCHDOWN.

0452 PM     TSTM WND DMG     N ETNA MILLS            37.77N 77.27W
05/31/2008                   KING WILLIAM       VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SOME STRUCTURAL DAMAGE ALONG
            DABNEYS MILL ROAD. POSSIBLE TORNADO TOUCHDOWN.

&&

HURLEY
Special weather statement, May 31, 8:16 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EDT SAT MAY 31 2008

MDZ021>024-VAZ077-099-010130-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-NORTHUMBERLAND
VA-SOMERSET MD-WICOMICO MD-
816 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS MOVING INTO THE MARYLAND AND VIRGINIA
EASTERN SHORE...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 22 MILES WEST OF CRISFIELD...OR ABOUT 15 MILES
NORTH OF FAIR PORT...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR LAWSONIA AT 845 PM EDT...SAXIS AT 855 PM EDT...SANFORD
AT 900 PM EDT...HALLWOOD AT 905 PM EDT...TEMPERANCEVILLE AT 910 PM
EDT...ATLANTIC AT 915 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, May 31, 9:10 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT SAT MAY 31 2008

VAZ076>078-010215-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-
910 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING OVER THE VIRGINIA NORTHERN NECK...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBLEY...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MOON CORNER AT 915 PM EDT...LARA AT 920 PM
EDT...HOWLAND AT 925 PM EDT...BROWNS STORE AT 930 PM EDT...WICOMICO
CHURCH AT 935 PM EDT...LILIAN AT 940 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, May 31, 9:12 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
912 PM EDT SAT MAY 31 2008

VAZ063-064-072>074-076-010230-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-RICHMOND VA-
912 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF MILFORD...MOVING EAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DOSWELL AT 920 PM EDT...
BURRUSS CORNER AT 925 PM EDT...PENOLA AT 930 PM EDT...DAWN AT 935 PM
EDT...CALNO AT 940 PM EDT...DUANE FORK AT 945 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, May 31, 9:30 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT SAT MAY 31 2008

MDZ023-024-VAZ099-010245-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
930 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS CONTINUE OVER THE CENTRAL VIRGINIA AND
MARYLAND EASTERN SHORE...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTH OF CRISFIELD...MOVING EAST AT 29
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLAM AT 945 PM EDT...
GUILFORD AND...CLAM AT 950 PM EDT...NELSONIA AND...BLOXOM AT 955 PM
EDT...MODEST TOWN AND...MAPPSVILLE AT 1000 PM EDT...WALLOPS ISLAND AT
1010 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, May 31, 10:01 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1001 PM EDT SAT MAY 31 2008

VAZ072>078-085-010315-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
1001 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM HEADED TOWARD PORTIONS OF THE NORTHERN NECK
AND MIDDLE PENINSULA OF VIRGINIA...

AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF SAINT STEPHENS CHURCH...
MOVING EAST AT 36 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
HOWERTONS AT 1010 PM EDT...DUNNSVILLE AT 1015 PM EDT...BOWLERS WHARF
AT 1020 PM EDT...SHARPS AT 1025 PM EDT...FARNHAM AT 1030 PM EDT...
DOWNING AT 1035 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:08 PM EDTSpecial Marine WarningAKQ67 min
May 31, 8:47 PM EDTSpecial Marine WarningAKQ118 min
May 31, 8:55 PM EDTSpecial Marine WarningAKQ95 min
May 31, 9:02 PM EDTAreal Flood AdvisoryAKQAccomack3 hr
May 31, 9:24 PM EDTFlash Flood WarningAKQAccomack3 hr
May 31, 10:05 PM EDTAreal Flood AdvisoryAKQAccomack3 hr
May 31, 10:06 PM EDTTornado WarningAKQEssex, King and Queen, Lancaster, Middlesex, Northumberland, Richmond39 min
May 31, 10:26 PM EDTSpecial Marine WarningAKQ94 min
May 31, 10:33 PM EDTSpecial Marine WarningAKQ117 min
May 31, 11:30 PM EDTSevere Thunderstorm WarningAKQAccomack60 min
Jun 1, 12:37 AM EDTSpecial Marine WarningAKQ83 min
Jun 1, 4:02 PM EDTSevere Thunderstorm WarningAKQMecklenburg58 min
Jun 1, 5:58 PM EDTSevere Thunderstorm WarningAKQRichmond, Westmoreland47 min
Jun 1, 6:45 PM EDTSpecial Marine WarningAKQ60 min
Jun 1, 7:38 PM EDTSpecial Marine WarningAKQ67 min

Nearby

Tornado Warnings in Virginia, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.